Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS Lincoln, IL

August 6, 2018Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 6, 2018, 7:22 PM CDT for Vermilion County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 7:22 PM CDT (00:22 UTC)
Expired
Aug 6, 2018, 7:52 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Chicago radar (KLOT), 134 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:30 PM CDTTSTM WND DMGRankin, ILNUMEROUS TREE LIMBS DOWN...SOME ROADS BLOCKED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3036 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS53 KILX 070022
SVRILX
ILC183-070115-
/O.NEW.KILX.SV.W.0122.180807T0022Z-180807T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
722 PM CDT MON AUG 6 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...

* Until 815 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located over Rankin, or 9
  miles southwest of Claytonville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoopeston, Rossville and Rankin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8753 4035 8793 4049 8793 4049 8753
TIME...MOT...LOC 0022Z 252DEG 27KT 4044 8790 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
151 
WWUS53 KILX 070043
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
743 PM CDT MON AUG 6 2018

ILC183-070115-
/O.CON.KILX.SV.W.0122.000000T0000Z-180807T0115Z/
Vermilion-
743 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 742 PM CDT, a severe thunderstorm was located over Hoopeston, or 8
miles southeast of Claytonville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hoopeston, Rossville and Rankin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8753 4035 8793 4049 8793 4049 8753
TIME...MOT...LOC 0042Z 252DEG 27KT 4049 8770 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
581 
WWUS53 KILX 070052
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
752 PM CDT MON AUG 6 2018

ILC183-070059-
/O.CAN.KILX.SV.W.0122.000000T0000Z-180807T0115Z/
Vermilion-
752 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central Vermilion county until 845 PM.

LAT...LON 4043 8753 4035 8793 4049 8793 4049 8753
TIME...MOT...LOC 0047Z 252DEG 27KT 4051 8763 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:12 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 7:12 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
712 PM CDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 305 PM CDT Mon Aug 6 2018

A cold front to our west and northwest will edge across the
forecast area through Tuesday bringing periods of showers and
thunderstorms along with a gradual trend towards a less humid
air mass, at least compared to what we had over the forecast
area this afternoon. Instability parameters still look favorable
for clusters of strong storms this evening with ML Capes of
2500-3000 J/kg. Low level convergence beginning to increase just
ahead of the front to our northwest and that combined with some
cooling aloft thanks to the large scale lift associated with a
shortwave across north-central Iowa, should be enough to get the
storms going by late afternoon, although none of the models have
not done very well with the convective initiation for this
afternoon. Deterministic models currently suggest the most
concentrated area of convection later tonight looks to be across
our east and southeast with most of that activity moving out by
early Tuesday morning.

Another round of showers and storms will track east out of the Plains
Tuesday morning and move across central Illinois on Tuesday into
Tuesday evening with the activity shifting away from the Midwest as
the front gets shunted further south late Tuesday or Tuesday night.
Warm and humid again tonight with lows of 70 to 75 with afternoon
temperatures on Tuesday held down due to the extensive cloud cover
and scattered showers that are expected along the slow moving cool
front.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 305 PM CDT Mon Aug 6 2018

The cool front will sink well southeast of the area Tuesday night
into Wednesday bringing in slightly lower dew points for the rest
of the week. After the passage of a 500 mb shortwave late Tuesday
into Wednesday, our area will be under the influence of a northwest
flow pattern through the rest of the week with several shortwaves
embedded in the flow which may bring the threat for showers to
parts of our area from time to time through Friday.

A stronger shortwave trof is forecast to dig southeast into the
Great Lakes late Friday into Saturday with models suggesting an
upper low at 500 mb will close off over the lower Great Lakes this
weekend which will keep temperatures from getting too warm but
bring about periodic chances for showers starting Friday afternoon
as the next front approaches the area and then continuing through
the weekend. After our slight cool down tomorrow, thanks in large
part to the cloud cover and scattered showers, temperatures will
be back well into the 80s Wednesday through Friday. With the
closed upper low expected across our area this weekend, temperatures
will lower a few degrees, back into the lower 80s over most of
central Illinois.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 708 PM CDT Mon Aug 6 2018

A slow moving cold front will make its way across central Illinois
during the 00Z TAF valid time. The presence of this front will
produce a prolonged risk of showers/storms. The best chances exist
for the next couple of hours, and then again after sunrise
Tuesday. Have only covered the threat with a VCTS mention for now
given the low certainty with explicit coverage/timing.
Predominantly VFR conditions expected away from thunderstorms,
although it appears periods of MVFR CIGs may be possible during
the day Tuesday. Wind will generally be light away from
thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Bak
Hazardous weather outlook, Aug 6, 3:58 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
358 PM CDT Mon Aug 6 2018

ILZ027>031-036>038-040>053-071100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-
Stark-Tazewell-Vermilion-Woodford-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Severe weather threats include damaging wind gusts, large
hail over 1 inch diameter, and the possibility for a tornado or
two. Thunderstorms will also contain locally heavy rainfall with
the possibility of localized flash flooding.

Hot and humid conditions are expected this afternoon with heat
index values rising to 95 to 99 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue into Tuesday night. A marginal
risk of severe thunderstorms containing locally damaging wind
gusts and hail continues for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.

Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 5 p.m. to 9 p.m.
today.

ILZ054>057-061>063-066>068-071100-
Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Shelby-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe thunderstorms this afternoon
and evening. Severe weather threats include damaging wind gusts to
60 mph, and large hail to 1 inch diameter. Thunderstorms will
also contain locally heavy rainfall with the possibility of
localized flash flooding.

Hot and humid conditions are expected this afternoon with heat
index values rising to 97 to 102 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue through Tuesday night. A
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail continues for Tuesday afternoon and early
evening. Thunderstorms will also bring a threat of locally heavy
rainfall.

Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 p.m. to 10 p.m.
today.

ILZ071>073-071100-
Clay-Lawrence-Richland-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Chances for thunderstorms will develop late this afternoon through
tonight. Severe weather is not expected, however thunderstorms
will contain locally heavy rainfall and dangerous lightning.

Hot and humid conditions are expected this afternoon with heat
index values rising to 99 to 101 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue into Wednesday. There is a
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.

Additional thunderstorms are possible Friday into Saturday. These
thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight but may be
needed Tuesday.

HJS

In the hours before

Special weather statement, Aug 6, 7:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
706 PM CDT MON AUG 6 2018

ILZ045-046-070045-
Vermilion-Champaign-
706 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gifford, or near Rantoul, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rantoul, Hoopeston, Rossville, Gifford, Potomac, Rankin, Bismarck,
Ludlow, Henning, Middle Fork Wildlife Area, Armstrong, Alvin and
Penfield.

This includes Interstate 57 between mile markers 252 and 257.

LAT...LON 4025 8817 4040 8819 4040 8794 4046 8793
      4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 0005Z 264DEG 29KT 4035 8808

Bak

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:06 PM CDTSpecial Weather StatementILXVermilion39 min
Aug 6, 7:39 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Aug 6, 7:57 PM CDTTornado WarningILXChampaign22 min
Aug 6, 10:14 PM CDTSevere Thunderstorm WarningILXVermilion46 min
Aug 6, 10:17 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Aug 6, 10:30 PM CDTSevere Thunderstorm WarningILXVermilion15 min
Aug 6, 10:46 PM CDTSevere Thunderstorm WarningILXVermilion44 min
Aug 7, 12:35 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Peoria, Schuyler, Tazewell40 min
Aug 7, 1:15 AM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr
Aug 7, 1:20 AM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Menard, Tazewell40 min
Aug 7, 1:35 AM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell40 min
Aug 7, 1:41 AM CDTTornado WarningILXLogan, Mason34 min
Aug 7, 2:13 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon15 min
Aug 7, 3:03 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon42 min
Aug 7, 3:47 AM CDTSpecial Weather StatementILXMacon43 min
Aug 7, 4:12 AM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.